The safety of oral anticoagulants registry (SOAR): A national, ED-based study of the evaluation and management of bleeding and bleeding concerns due to the use of oral anticoagulants.
The American journal of emergency medicine
OBJECTIVE: The Safety of Oral Anticoagulants Registry (SOAR) was designed to describe the evaluation and management of patients with oral anticoagulant (OAC)-related major bleeding or bleeding concerns who present to the emergency department (ED) with acute illness or injury. Patients in the ED are increasingly taking anticoagulants, which can cause bleeding-related complications as well as impact the acute management of related or unrelated clinical issues that prompt presentation. Modifications of emergency evaluation and management due to anticoagulation have not previously been studied.
METHODS: This was a multicenter observational in-hospital study of patients who were judged to be experiencing an active OAC effect and had (a) an obvious bleeding event or (b) were deemed at risk for serious bleeding spontaneously, after injury, or during an indicated invasive procedure. Diagnostic testing, therapies employed, and clinical outcomes were collected.
RESULTS: Thirty-one US hospitals contributed data to SOAR. Of 1513 subjects, acute hemorrhage (AH) qualified 78%, while 22% had a bleeding concern (BC). Warfarin was the index OAC in 37.3%, dabigatran in 13.3%, and an anti-Factor X
CONCLUSION: Care of anticoagulated patients in the acute care setting is inconsistent, reflecting the diversity of presentation. As the prevalence of OAC use increases with the aging of the US population, further study and targeted educational efforts are needed to drive more evidence-based care of these patients.
Pollack CV Jr, Peacock WF, Bernstein RA, Clark CL, Douketis J, Fermann GJ, Fiore GJ, Frost A, Jahromi B, Johnson C, Merli G, Silber S, Villines TC, Fanikos J; Hospital Quality Foundation. The safety of oral anticoagulants registry (SOAR): A national, ED-based study of the evaluation and management of bleeding and bleeding concerns due to the use of oral anticoagulants. Am J Emerg Med. 2020 Jun;38(6):1163-1170. doi: 10.1016/j.ajem.2019.12.023. Epub 2019 Dec 28. PMID: 32014375.